Estimating mixing densities in exponential family models for discrete variables

Wei Liem Loh, Cunhui Zhang

Research output: Contribution to journalArticlepeer-review

4 Scopus citations

Abstract

This paper is concerned with estimating a mixing density g using a random sample from the mixture distribution f(x) = ∫f(x|θ)g(θ)dθ where f(·|θ) is a known discrete exponential family of density functions. Recently two techniques for estimating g have been proposed. The first uses Fourier analysis and the method of kernels and the second uses orthogonal polynomials. It is known that the first technique is capable of yielding estimators that achieve (or almost achieve) the minimax convergence rate. We show that this is true for the technique based on orthogonal polynomials as well. The practical implementation of these estimators is also addressed. Computer experiments indicate that the kernel estimators give somewhat disappointing finite sample results. However, the orthogonal polynomial estimators appear to do much better. To improve on the finite sample performance of the orthogonal polynomial estimators, a way of estimating the optimal truncation parameter is proposed. The resultant estimators retain the convergence rates of the previous estimators and a Monte Carlo finite sample study reveals that they perform well relative to the ones based on the optimal truncation parameter.

Original languageEnglish (US)
Pages (from-to)15-32
Number of pages18
JournalScandinavian Journal of Statistics
Volume24
Issue number1
DOIs
StatePublished - Jan 1 1997

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Statistics, Probability and Uncertainty

Fingerprint Dive into the research topics of 'Estimating mixing densities in exponential family models for discrete variables'. Together they form a unique fingerprint.

Cite this